Drug-induced uveitis

Ramana S. Moorthy*, Shailaja Valluri, Lee M. Jampol

*Corresponding author for this work

Research output: Contribution to journalReview article

82 Scopus citations

Abstract

Uveitis has been reported in association with a variety of topical, intraocular, periocular, and systemic medications. To establish causality of adverse events by drugs, in 1981, Naranjo and associates proposed seven criteria, which are related to the frequency and documentation of the event; circumstances of occurrence, recovery, and recurrence; and coexistence of other factors or medications. Rarely does a drug meet all seven criteria. The authors review reports of drug-associated uveitis, applying the seven criteria and examining possible mechanisms. Only systemically administered biphosphonates and, perhaps, topical metipranolol meet all seven criteria. Systemic sulfonamides, rifabutin, and topical glucocorticoids fulfill at least five criteria.

Original languageEnglish (US)
Pages (from-to)557-570
Number of pages14
JournalSurvey of ophthalmology
Volume42
Issue number6
DOIs
StatePublished - Jan 1 1998

Keywords

  • Amphotericin B
  • BCG vaccine
  • Biphosphonates
  • Cidofovir
  • Corticosteroids
  • Diethylcarbamazine
  • Drugs
  • Gen tamicin
  • Ibuprofen
  • Influenza vaccine
  • Measles vaccine
  • Metipranolol
  • Miotics
  • Nitrogen mustard
  • Oral contraceptives
  • PPD skin test
  • Rifabutin
  • Sulfonamides
  • Trifluoperazine
  • Uveitis
  • Vaccines

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Drug-induced uveitis'. Together they form a unique fingerprint.

  • Cite this